This case is written by Dr. Kyla Caners. She is a PGY5 emergency medicine resident at McMaster University and has previously completed a fellowship in simulation and medical education. She is also one of the editors-in-chief here are EMSimCases.
Why it Matters
When studied in isolation, the ECG findings of hyperkalemia can seem straight-forward. However, placed out of context, the recognition of severe hyperkalemia on ECG can be quite challenging. This case highlights a few important points:
- Hyperkalemia should be suspected as a possible cause of almost any symptom in a hemodialysis-dependent patient
- Recognizing hyperkalemia on ECG allows for the critical intervention of administering calcium gluconate
- ACLS should be modified in hyperkalemia to include aggressive calcium chloride and bicarbonate administration in an attempt to correct the underlying cause of cardiac arrest
Geoff is a 52 year old male who is brought to the ED by EMS as a STEMI activation. He is not having chest pain, but has been feeling weak and dizzy today. He is diabetic and hypertensive and was started on hemodialysis 3 months ago for ESRD. He missed dialysis on the weekend for the first time so that he could attend his niece’s wedding.
A 52 year-old male with end-stage renal disease (requiring dialysis) is brought in by EMS feeling weak and dizzy. He missed dialysis for the first time over the weekend to attend his niece’s wedding. On presentation, his heart rate is 50 and his ECG demonstrates a wide complex rhythm with peaked T waves that EMS interprets as a STEMI. If the team recognizes the possibility of hyperkalemia and treats it appropriately, the patient’s QRS will narrow. If the hyperkalemia is not recognized, the patient will arrest.